Winter Storm, Wilkin
- When
- February 25, 2:49 PM CST to February 26, 6:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
S. Highway 10 in Minnesota.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A surface low passed to the south over the central plains, but a strong upper level disturbance and upper jet combined to produce winter storm conditions along and south of U.S. Highway 10 in Minnesota. Four to 10 inches of snow fell across the area, along with north winds of 20 to 30 mph. The most snow fell along and south of a line from Breckenridge to Wadena, where amounts closer to 10 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 25, 2:49 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CST WED FEB 25 2009
.SHORT TERM...
A CHALLENGING FORECAST WILL CENTER AROUND SNOW AMOUNTS IN THE
SOUTH AND COLD WIND CHILLS TONIGHT-THU. MODELS ARE IN DECENT
AGREEMENT...WITH DIFFERENCES ON THE ALL IMPORTANT QPF PLACEMENT.
MODELS CONTINUE TO PUSH HEAVY SNOW BAND INTO THE SOUTH...AND WE
WILL BE ISSUING A WINTER STORM WARNING FOR THE FAR SOUTH LATER
TONIGHT-THU.
TONIGHT-THU...A STRONG UPPER WAVE AND COUPLED JET WILL MEAN SNOW
DEVELOPING FOR THE SOUTH AFTER MIDNIGHT. SNOW MAY BECOME HEAVY AT
TIMES AND BECOME BANDED WITH STRONG MID LEVEL FGEN AND ISENTROPIC
LIFT NEAR 285K. I THINK THERE WILL BE WARNING CRITERIA SNOW IN
THE SOUTH...ALONG WITH NORTHERLY WINDS GUSTING OVER 30MPH AT TIMES
PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. THEREFORE...TRAVEL
WILL BECOME DIFFICULT IN THE SOUTH LATE TONIGHT AND THURSDAY. WIND
CHILLS WILL ALSO BE AN ISSUE IN THE NORTH AND CONTINUE IN THE 20
TO 30 BELOW RANGE THROUGH THURSDAY. THE STORM SHOULD WIND DOWN
FAIRLY QUICKLY BY LATE THU AFTERNOON.
FOR FRI-SAT...EXPECT TEMPS TO REMAIN WELL BELOW NORMAL THROUGH THE
PERIOD. THE NEXT CHANCE AT SOME LIGHT SNOW IS EXPECTED FRI
AFTERNOON IN THE SOUTH SPREADING NORTH FRI NIGHT AHEAD OF ANOTHER
COLD FRONT.
.LONG TERM (SUN-WED)...
TRANQUIL BUT FAIRLY COLD WEATHER REGIME TO START EXTENDED PERIOD
WITH 1040-45 HIGH BUILDING DOWN INTO ND/MN SUNDAY. RETURN FLOW TO
KICK IN MONDAY...BUT DUE SOUTHERLY DIRECTION WILL INHIBIT MUCH
SURFACE WARMING...ESPECIALLY ALONG RED RIVER VALLEY. WARM AIR
ADVECTION SNOW LIKELY DURING MONDAY AS PER GFS...ECMWF IS SLOWER
WITH FEATURE AND DISCOUNTED FOR NOW. TEMPERATURES SHOULD MODERATE
INTO TUESDAY...STILL NOT REACHING SEASONAL NORMS HOWEVER. HIGH
PRESSURE DROPPING SOUTH BY WEDNESDAY WILL LOWER TEMPS AGAIN...BUT
WITH H85 TEMPS IN THE VICINITY OF -5 C. SHOULDNT BE ANYTHING TOO
DRASTIC.
&&
.AVIATION...
WAITING ON MVFR CIGS TO OVERSPREAD SITES LATE THIS AFTERNOON AND
EVENING...AHEAD OF SNOW DOSE. CURRENT CIGS ARCING FROM SOUTH OF
LAKE MANITOBA THROUGH WESTERN ND WILL TAKE A FEW HOURS TO REACH
EASTERN NORTH DAKOTA AND ADJACENT MINNESOTA. STEADIER SNOW SHOULD
ONLY MAKE IT AS FAR NORTH AS KFAR...SO INTRODUCED ONLY -SHSN AT
OTHER LOCATIONS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
FOR NDZ049-052-053.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY FOR NDZ038-039.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST THURSDAY
FOR NDZ006>008-014>016-024-026>030-054.
MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
FOR MNZ029>032-040.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY FOR MNZ003-024-027-028.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST THURSDAY
FOR MNZ001-002-004>009-013>017-022-023.
&&
DK/WJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 526 AM CST WED FEB 25 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 526 AM CST WED FEB 25 2009 ...SNOW ACCUMULATIONS LIKELY ACROSS SOUTHERN PARTS OF THE REGION THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR LIGHT SNOW LATE TONIGHT WEST OF A LINE FROM DEVILS LAKE TO VALLEY CITY AND LISBON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM TRACKING ACROSS THE CENTRAL PLAINS THURSDAY WILL LIKELY BRING ACCUMULATING SNOWFALL TO SOUTHERN PARTS OF THE REGION. 3 TO 5 INCHES OF SNOW ARE POSSIBLE ALONG THE NORTH DAKOTA AND SOUTH DAKOTA BORDER INTO ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA. AREAS NORTH OF INTERSTATE 94 WILL LIKELY SEE SNOW FALL AMOUNTS OF AN INCH OR LESS. GUSTY NORTH WINDS MAY BRING HAZARDOUS WIND CHILLS TO THE REGION. WELL BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND WITH PERIODS OF HAZARDOUS WIND CHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149593, 149594, 149595, 149596, 149597, 149598, 149599, 149600, 149601.